Pennsylvania, 2024

Tornado in Pennsylvania, May 27, 2024

May 27, 2024 · NWS BGM · 1 event in 1 county or zone

Multiple rounds of showers and thunderstorms moved through the area, where there was limited instability yet significant wind shear supportive of rotation in storm cells. A storm early in the evening did produce a brief tornado in West Damascus in Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Multiple rounds of showers and thunderstorms moved through the area, where there was limited instability yet significant wind shear supportive of rotation in storm cells. A storm early in the evening did produce a brief tornado in West Damascus in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 2:06 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 27, 2:06 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
306 PM EDT Mon May 27 2024

.SYNOPSIS...
A strong system will bring locally heavy rain and a chance for
thunderstorms today. A few storms may become severe this
afternoon and evening. Additional scattered showers will linger
through midweek, with drier conditions expected towards the end
of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
A band of N to S rain is currently pushing east of I-81. This
line has been very underwhelming as the perceived instability
we thought was developing ahead of it during the morning did not
materialize. Winds aloft were strong enough to be dragged down
to the surface with the heavy showers that have developed, but
it seems a stable layer remains at the surface, keeping severe
weather from developing. Low level shear is very strong across
the area, with 0-3km shear near 45kts, so even with no
instability for thunderstorms, we will see some rotation along
the line that could spawn some showernados. A Severe
Thunderstorm Watch remains in effect until 9pm as another round
of development is expected later this afternoon. Some clearing
behind this first batch of showers should keep CAPE values
between 500 and 1000 j/kg combined with shear values above 30kts
and lift from a shortwave moving through the region should
allow for scattered showers and thunderstorms to develop. Storms
should dissipate by late evening, followed by another round of
isolated showers moving through ahead of a weak cold front.

Given the lack of convectively driven downpours, flooding
chances have diminished across most of the area. The Catskills
and Poconos still have a chance for isolated flash flooding
across more flashy basins if we can get another round of heavy
showers move over the area later this evening.

Temps tonight will be in the 50s, with dewpoints in the 50s so
it will feel a little muggy out.

Tuesday will see another round of afternoon showers and isolated
thunderstorms as a shortwave rotates through the area from the
Ohio River Valley. WNW flow will advect in some cooler temps
aloft, increasing lapse rates while partly sunny skies will
bring some weak instability to the area. Showers will be
diurnal, popping up in the early afternoon and dissipating
during the early evening hours. Temperatures tomorrow will be in
the low to mid 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
1020 AM Update...
Forecast was completed earlier than usual due to operations
being focused on event-at-hand. Little change from what was
already discussed below, other than to linger rain chances
longer Tuesday evening for Central NY.

Previous discussion...
A shortwave embedded in the long wave upper trough overhead
will be moving away from the area Tuesday night, and shower or
thunderstorm activity across CNY will taper off. Lows Tuesday
night range from the upper 40s to the mid 50s. Another shortwave
will dive southeastward toward the area Wednesday enhancing the
cooler, northwest flow over the region. High temperatures will
mainly be in the 60s with the Wyoming Valley perhaps squeaking
out 70 degrees. There is some uncertainty with regards to the
shower coverage this day with the main lobe of energy with the
shortwave looking to pass by to the south. This would limit
showers over CNY Wednesday but lead to a higher chance over NE
PA. PoPs were lowered some from NBM across CNY to reflect this
idea. This disturbance is expected to push off to the east
Wednesday night and drier, colder air filters in dropping low
temperatures into the 40s. Some of the highest elevations are
expected to dip back into the low 40s.

Yet another shortwave looks to drop south out of Canada on
Thursday, but with the drier air in place and this feature
projected to pass by to our south and west, any showers look
isolated in nature. It will remain cool with highs again
generally in the 60s and overnight lows falling back well into
the 40s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
1020 AM Update...
Forecast was completed earlier than usual due to operations
being focused on event-at-hand. Little change from what was
already discussed below for what appears to be a mainly dry
period with temperatures trending from slightly below average
initially to near average over the weekend.

Previous discussion...
Surface high pressure builds in from the west on Friday and the
long wave upper trough finally moves off the coast by the start
of the weekend. Ridging builds in at the upper levels and as a
result, a pretty nice weekend looks to be in store with largely
dry conditions. High temperatures will be on the rise going from
the 60s to near 70 degrees on Friday to the mid and upper 70s
by the time Sunday rolls around.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Multiple rounds of showers and thunderstorms will move through
the area, impacting all terminals through the evening hours.

AVP and BGM have the best chance to see IFR visby during the
heaviest thunderstorms this afternoon. ELM/ITH/SYR/RME will see
rain showers with this first batch of rain, with chances for
thunderstorm development later this afternoon. All terminals
should see tempo MVFR conditions during this second batch as
showers and storms will be more isolated. A third batch of
showers and storms are expected later this evening, but
confidence in them impacting terminals was too low to include in
this set of TAFs. Rain is expected to clear out by 4-6z, with
calm conditions through the morning hours. More rain showers and
isolated thunderstorms are expected tomorrow afternoon, but
confidence in restrictions is low at this time.

Outlook...

Tuesday through Wednesday...Occasional restrictions likely from
multiple batches of showers and thunderstorms.

Thursday and Friday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JTC/MPK
NEAR TERM...JTC
SHORT TERM...DK/MDP
LONG TERM...DK/MDP
AVIATION...JTC
Hazardous weather outlook, May 27, 2:55 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
355 PM EDT Mon May 27 2024

NYZ009-015>018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-282000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
355 PM EDT Mon May 27 2024

...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ022-282000-
Steuben-
355 PM EDT Mon May 27 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, May 27, 2:44 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
344 PM EDT Mon May 27 2024

NYZ046-057-272015-
Otsego NY-Delaware NY-
344 PM EDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN OTSEGO AND NORTH
CENTRAL DELAWARE COUNTIES THROUGH 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Middlefield to near Delhi. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Delhi, Davenport, Worcester, Middlefield, Maryland, Kortright,
Meredith, Hamden, Stamford, and Westford.

This includes the following highway exits...
 Interstate 88 between 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

&&

LAT...LON 4219 7486 4214 7502 4275 7485 4284 7469
      4283 7465 4276 7467 4263 7463 4252 7471
      4242 7462
TIME...MOT...LOC 1943Z 214DEG 37KT 4268 7480 4223 7495

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KL/BJG
Local storm report, May 27, 2:54 PM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
354 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     Hamden                  42.20N 75.00W
05/27/2024                   Delaware           NY   911 Call Center

            Large maple down on powerline with broken
            pole, rerouting traffic on route 10. Via
            county dispatch feed. Exact time and
            location estimated.

&&

MDP

The radar

The Binghamton radar (KBGM), 87 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wayne

When
May 27, 5:20 PM EST to 5:22 PM EST
Where
Wayne County, 1.39 mi S of Rutledgedale to 1.47 mi SSE of Rutledgedale
Rating
EF1
Path length
0.4 mi
Path width
70 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.700, -75.175

A brief tornado touched down near the intersection of Oregon Turnpike and Cochecton Turnpike in West Damascus in the early evening of May 27th. The tornado initially produced minor tree and crop damage and lifted some debris into powerlines. It then|continued eastward and crossed Cochecton Turnpike as well as Rutledgedale Road, uprooted a very large tree, and lofted additional debris into the tree. The tornado then crossed through a farm and caused significant roof and structural damage to a couple of barns. This is where the tornado was at its peak strength, with a metal roof partially lifted off a barn and a large wooden door ripped off another barn. Debris was also lofted down a hill roughly 100 feet away. Some minor tree and crop damage was observed down this hill, which was the last visible damage of the survey and the determined location where the tornado lifted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170225.